A recent report by the Institute for Safe Medication Practices says that despite past warnings, serious medical errors continue to occur when parenteral syringes are used to administer oral medications. The underlying problem is that once a parenteral syringe is filled with a liquid intended for oral use, it can be accidentally connected to an intravenous line. That’s why oral syringes should always be used for oral medications because they can’t readily be connected to an IV line and can’t accommodate a needle.
The Institute for Safe Medication Practices (ISMP) recently reported on a study of the errors parents make when measuring children's doses of oral medications. In the study, 300 parents were observed as they attempted to measure liquid doses using dosing cups, droppers, dosing spoons and oral syringes.
The Institute for Safe Medication Practices (ISMP) recently highlighted medication errors that can occur when a drug is marketed under more than one brand name, especially when one of those names is well established.
The Institute for Safe Medication Practices (ISMP) recently described an increase in reports about mixups between insulin U-100 and insulin U-500. These errors could result in dangerous hyperglycemia or hypoglycemia. Mistakes have occurred when prescribers accidentally selected U-500 regular insulin from computer screens instead of U-100.
A recent report from the Institute for Safe Medication Practices warns about the dangers of misprescribing fentanyl transdermal patches, such as Duragesic. ISMP reminds practitioners that these patches are intended only for patients who are opioid-tolerant, and should not be used for acute pain.
FDA is reminding health care professionals not to use a single insulin pen and cartridge on more than one patient. Even if needles are changed between patients, reusing these products on multiple patients may transmit blood-borne pathogens such as hepatitis or HIV between patients.
A report from the Institute for Safe Medication Practices lists several reasons for the serious and sometime fatal overdoses that have occurred when methadone is used to treat moderate to severe chronic pain.